Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 124, NWS Louisville, KY

July 8, 20014 counties in Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 8, 2001, 10:01 PM CDT for 4 counties in Kentucky. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 8, 2001, 10:01 PM CDT (03:01 UTC)
Expired
Jul 8, 2001, 10:45 PM CDT
In force
44 min
Issued by
NWS Louisville, KY
Area
Whole counties

Counties Adair County, KY, Casey County, KY, Russell County, KY, Taylor County, KY

The radar

The Louisville radar (KLVX), 111 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 10:08 PM CDTThunderstorm Wind 60 EColumbia, KY
Jul 8, 10:15 PM CDTThunderstorm Wind 60 ELiberty, KY
Jul 8, 10:18 PM CDTThunderstorm Wind 60 EMannsville, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 6:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2001-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2001-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2384 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1505 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 090302
SVRSDF

KYC001-045-207-217-090345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1001 PM CDT SUN JUL 8 2001

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAIR COUNTY IN SOUTH CENTRAL KENTUCKY
  SOUTHERN CASEY COUNTY IN SOUTH CENTRAL KENTUCKY
  RUSSELL COUNTY IN SOUTH CENTRAL KENTUCKY
  TAYLOR COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 1045 PM CDT(1145 PM EDT)

* AT 1057 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM PHIL TO SALOMA...OR FROM 21 MILES
  NORTHWEST OF SOMERSET TO 50 MILES NORTHWEST OF SOMERSET...MOVING
  SOUTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WINDSOR AROUND 1110 PM EDT
  COBURG...ELLA AROUND 1020 PM CDT
  CANE VALLEY...SALEM AROUND 1025 PM CDT
  COLUMBIA...VESTER AROUND 1030 PM CDT
  JABEZ...RUSSELL SPRINGS AROUND 1035 PM CDT

THIS IS A DANGEROUS LINE OF STORMS...CAPABLE OF PRODUCING VERY
DAMAGING WINDS. IF YOU ARE IN THIS STORM'S PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.}

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.


JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:40 PM CDT, 7 hours 21 minutes earlier.

Area forecast discussion, Jul 8, 2:40 PM CDT, 7 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED TO REMOVE TSTMS WEST TODAY
NATIONAL WEATHER SERVICE LOUISVILLE KY
340 PM EDT SUN JUL 8 2001

MAIN CONCERN WITH THIS FORECAST PACKAGE IS THE THREAT OF MORE SVR
TSTMS DURING TONIGHT.

VERY MOIST AND EXTREMELY UNSTABLE AIR IN PLACE ACROSS FA .
WE ARE IN MODERATE RISK OF SEVERE OVER MUCH OF FA. WILL GO WITH HI
POPS WI THE HIEST ERN FA.  MUCH WIND DAMAGE ALREADY THIS AFTERNOON
ACROSS ERN PTNS OF FA.

A SECOND CONCERN IS WHAT TO DO WI HEAT ADVISORY FOR SWRN PTNS OF
FA FOR TONIGHT...WITH MIN TEMPS IN MIDDLE 70S FORECAST FOR SWRN PTN
OF FA...WILL NOT CONTINUE HEAT ADVISORY THERE TONIGHT.

REPEAT OF SAME NOT OUT THE QUESTION FOR MONDAY.

.SDF...NONE

In the hours before

Local storm report, Jul 8, 9:00 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1000 PM EDT SUN JUL 08 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    CYNTHIANA                 KY   WIND DAMAGE
07/08/01   HARRISON                       TREES DOWN ACROSS
                                          HIGHWAY WEST 32 AND
                                          KENTUCKY 1940. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

0920 PM    GEORGETOWN                KY   WIND DAMAGE
07/08/01   SCOTT                          TREES DOWN COUNTYWIDE.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0920 PM    BLOOMFIELD                KY   WIND DAMAGE
07/08/01   NELSON                         LARGE LIMBS DOWN.
                                          ESTIMATED WINDS TO 50
                                          MPH. REPORTED BY STORM
                                          SPOTTER.

0920 PM    VERSAILLES                KY   WIND DAMAGE
07/08/01   WOODFORD                       NUMEROUS TREES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 8, 9:11 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1011 PM EDT SUN JUL 08 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    PEWEE VLY                 KY   WIND DAMAGE
07/08/01   OLDHAM                         TREE DOWN ACROSS A
                                          ROAD. REPORTED BY STORM
                                          SPOTTER.

0935 PM    ESCONDIDA                 KY   WIND DAMAGE
07/08/01   BOURBON                        TWO TREES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0935 PM    LAWRENCEBURG              KY   WIND DAMAGE
07/08/01   ANDERSON                       TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0935 PM    SHEPHERDSVILLE            KY   WIND DAMAGE
07/08/01   BULLITT                        TREES AND POWER LINES
                                          DOWN IN MANY LOCATIONS.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

1010 PM    LEXINGTON                 KY   75 MPH TSTM GUST
07/08/01   FAYETTE                        REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Jul 8, 9:22 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1022 PM EDT SUN JUL 08 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0957 PM    COXS CREEK                KY   WIND DAMAGE
07/08/01   NELSON                         TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

1000 PM    HARRODSBURG               KY   WIND DAMAGE
07/08/01   MERCER                         TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

1000 PM    NICHOLASVILLE             KY   WIND DAMAGE
07/08/01   JESSAMINE                      TREES DOWN COUNTYWIDE.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1005 PM    WILLISBURG                KY   WIND DAMAGE
07/08/01   WASHINGTON                     TWO TREES REPORTED
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 8, 9:44 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1044 PM EDT SUN JUL 08 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 PM    LANCASTER                 KY   WIND DAMAGE
07/08/01   GARRARD                        TREES AND POWER LINES
                                          DOWN OVER THE NORTHERN
                                          HALF OF THE COUNTY.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1025 PM    LEBANON                   KY   WIND DAMAGE
07/08/01   MARION                         A TREE WAS BLOWN ON TO
                                          THREE CARS. REPORTED BY
                                          EMERGENCY MANAGEMENT.
Local storm report, Jul 8, 9:53 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1053 PM EDT SUN JUL 08 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    WACO                      KY   WIND DAMAGE
07/08/01   MADISON                        A POWER POLE WAS BLOWN
                                          ON TO SOME TREES.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jul 8, 10:00 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1100 PM EDT SUN JUL 08 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    LEXINGTON                 KY   WIND DAMAGE
07/08/01   FAYETTE                        TREES DOWN ACROSS
                                          FRANKFORT PIKE AND
                                          LEESTOWN PIKE. REPORTED
                                          BY HAM RADIO OPERATOR.

1045 PM    STANFORD                  KY   60 MPH TSTM GUST
07/08/01   LINCOLN                        REPORTED BY EMERGENCY
                                          MANAGEMENT.0

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:36 PM CDTSevere Thunderstorm WarningLMKTrimble39 min
Jul 8, 7:48 PM CDTSevere Thunderstorm WarningLMKHenry, Oldham42 min
Jul 8, 7:59 PM CDTSevere Thunderstorm WarningLMKJefferson, Shelby46 min
Jul 8, 7:59 PM CDTSevere Thunderstorm WarningLMKFranklin46 min
Jul 8, 8:02 PM CDTSevere Thunderstorm WarningLMKHarrison, Scott38 min
Jul 8, 8:12 PM CDTSevere Thunderstorm WarningLMKBourbon, Nicholas48 min
Jul 8, 8:17 PM CDTSevere Thunderstorm WarningLMKFayette43 min
Jul 8, 8:22 PM CDTSevere Thunderstorm WarningLMKBullitt, Spencer38 min
Jul 8, 8:26 PM CDTSevere Thunderstorm WarningLMKAnderson, Woodford34 min
Jul 8, 8:36 PM CDTSevere Thunderstorm WarningLMKJessamine39 min
Jul 8, 8:36 PM CDTSevere Thunderstorm WarningLMKClark39 min
Jul 8, 8:40 PM CDTSevere Thunderstorm WarningLMKNelson, Washington35 min
Jul 8, 8:40 PM CDTSevere Thunderstorm WarningLMKMercer35 min
Jul 8, 8:46 PM CDTSevere Thunderstorm WarningLMKFayette34 min
Jul 8, 9:00 PM CDTSevere Thunderstorm WarningLMKGarrard, Madison45 min
Jul 8, 9:06 PM CDTSevere Thunderstorm WarningLMKBoyle, Marion39 min
Jul 8, 9:18 PM CDTSevere Thunderstorm WarningLMKCasey, Lincoln42 min
Jul 8, 9:18 PM CDTSevere Thunderstorm WarningLMKTaylor42 min
Jul 8, 10:57 PM CDTSevere Thunderstorm WarningLMKAdair33 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.